Kansas, 2009

High Wind in Kansas, June 17, 2009

June 17, 2009 · NWS ICT · 1 event in 1 county or zone

Decaying showers produced very strong winds from 60 to 75 mph across portions of Reno county during the late evening hours of the 17th, particularly in the Hutchinson area. Power was knocked out to Plevna, Abbyville, Sylvia, and some of Hutchinson for a time.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Decaying showers produced very strong winds from 60 to 75 mph across portions of Reno county during the late evening hours of the 17th, particularly in the Hutchinson area. Power was knocked out to Plevna, Abbyville, Sylvia, and some of Hutchinson for a time. Localized but extensive damage occurred across portions of Hutchinson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 17, 7:03 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 17, 7:03 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
803 PM CDT WED JUN 17 2009

.UPDATE...
WE ARE PLANNING ON EXPANDING THE THUNDERSTORM CHANCES FURTHER
SOUTH INTO SOUTH CENTRAL KANSAS THIS EVENING BASED ON THE LATEST
RADAR TRENDS. OTHERWISE...CURRENT FORECAST LOOKS TO BE ON TRACK.

COX

&&

.PREV DISCUSSION... /ISSUED 713 PM CDT WED JUN 17 2009/

UPDATE...
WE ARE SENDING OUT A QUICK UPDATE TO INTRODUCE A SLIGHT CHANCE OF
CHANCE OF THUNDERSTORMS THIS EVENING ACROSS PORTIONS OF CENTRAL
KANSAS. LATEST RADAR LOOP CONTINUES TO SHOW THE SHOWERS AND
THUNDERSTORMS FESTERING ACROSS SOUTHWEST KANSAS. THESE STORMS ARE
QUITE ELEVATED AND APPEAR TO BE MOVING INTO A MORE UNSTABLE
ENVIRONMENT. IF THESE STORMS CAN HOLD TOGETHER AND BECOME MORE
ROOTED IN THE BOUNDARY LAYER THEN THEY MAY HAVE A SHOT OF BECOMING
SEVERE AS THEY HEAD TOWARDS RUSSELL AND BARTON COUNTIES.
OTHERWISE...WE CANNOT RULE OUT A FEW STRONG STORMS WITH WIND GUSTS
UP TO 50 MPH BEING THE PRIMARY THREATS.

COX

PREV DISCUSSION... /ISSUED 635 PM CDT WED JUN 17 2009/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
LATEST RADAR LOOP WAS SHOWING A COMPLEX OF THUNDERSTORMS
CONTINUING TO LIFT NORTHEAST ACROSS DODGE CITYS FORECAST AREA.
THIS AREA OF THUNDERSTORMS APPEARS TO BE WEAKENING AT THIS
TIME...DUE TO THE COLD POOL STARTING TO OUTRUN THE STORMS.
HOWEVER...THE STORMS MAY TRY TO IGNITE ALONG THE OUTFLOW AGAIN AND
PROVIDE ENOUGH LIFT TO TAP THE BETTER INSTABILITY TOWARDS GREAT
BEND AND RUSSELL. WE WILL MENTION VCTS AT KRSL STARTING AT 01Z IN
CASE THIS TAKES PLACE. OTHERWISE...SOUTHERLY FLOW AND VFR
CONDITIONS WILL DOMINATE THE AREA THROUGH THE PERIOD WITH MORE
GUSTY CONDITIONS EXPECTED TO DEVELOP LATE THURSDAY MORNING.

COX

PREV DISCUSSION... /ISSUED 323 PM CDT WED JUN 17 2009/

DISCUSSION...

MAIN FORECAST CHALLENGE WILL BE PRECIP CHANCES FOR THE FIRST FEW
DAYS OF THIS FORECAST PACKAGE.

TONIGHT:
WARM FRONT IS CURRENTLY SITUATED ALONG THE KS/NE BORDER. ELEVATED
STORMS DEVELOPED EARLY THIS AFTERNOON ACROSS NORTH CENTRAL/NORTHEAST
KS IN AN AREA OF STRONG MID LEVEL WARM ADVECTION/ISENTROPIC LIFT
ALONG THE 315K SURFACE. THESE STORMS QUICKLY BECAME SURFACE
BASED...RIGHT TURNED AND ARE CURRENTLY PRODUCING SVR WX ACROSS
EXTREME NORTHEAST KS/SE NE. WATER VAPOR IMAGERY SHOWS A REMNANT
PIECE OF ENERGY THAT TRACKED OUT OF EXTREME SW TX AND SPARKED STORMS
OFF OVER EASTERN NM. CURRENT THINKING IS THAT THE SAME WARM
ADVECTION THAT HELPED TO DEVELOP STORMS OVER EXTREME NORTH CENTRAL
KS MAY INHIBIT FURTHER DEVELOPMENT ALONG THE WARM FRONT UNTIL CLOSE
TO OR AFTER SUNSET...WITH NW KS/SW NE HAVING THE BEST CHANCE FOR MCS
DEVELOPMENT THIS EVENING. THIS IS WHEN THE WEAK MID LEVEL COOLING
ASSOCIATED WITH THE DISTURBANCE TO THE SW WILL START TO AFFECT THE
AREA. ANOTHER AREA TO WATCH FOR DEVELOPMENT OVER THE NEXT FEW HOURS
WILL BE OVER SW KS AS SURFACE WINDS BACK PRODUCING DECENT
CONVERGENCE ON THE DRY LINE.  FOR OUR AREA FEEL EXTREME CENTRAL KS
COUNTIES WILL HAVE THE BEST CHANCE TO EXPERIENCE STORMS OVERNIGHT AS
THE MCS ALONG THE KS/NE BORDER ATTEMPTS TO BUILD SOUTH.

THU-SAT:
BOTH GFS AND NAM ARE FORECASTING AN UPPER WAVE TO MOVE OUT INTO THE
NORTHERN HIGH PLAINS THU INTO THU EVENING. AHEAD OF THIS FEATURE
TEMPS WILL AGAIN SOAR ACROSS THE AREA AND MAY BE ENHANCED FURTHER BY
SOME DOWNSLOPE. THEREFORE ANOTHER DAY OF 95-100 DEGREE HEAT WILL BE
ON TAP. JUST AS BEEN ADVERTISED THE LAST FEW DAYS...A SURFACE FRONT
WILL START TO AFFECT THE AREA THU NIGH INTO FRI. ONE OF THE CHANGES
FOR THIS FORECAST PACKAGE WAS CUT BACK THE SOUTHERN EXTENT OF POPS
FOR THU NIGHT WITH BOTH THE GFS AND NAM SHOWING PLENTY OF ELEVATED
CAPPING ACROSS SOUTH CENTRAL AND SOUTHEAST KS. ALSO FEEL THERE WILL
BE ENOUGH CAPPING ACROSS CENTRAL KS TO LIMIT THE AREAL COVERAGE OF
STORMS THU NIGHT. BY FRI AFTERNOON THE SURFACE FRONT WILL EXTEND
THROUGH SE KS AND INTO WESTERN OK AND MAY PROVIDE A FOCUS FOR
ISO-SCT STORM DEVELOPMENT. FEEL THE MORE WIDESPREAD CONVECTION MAY
HOLD OFF UNTIL AFTER SUNSET ON FRI NIGHT AS THE LOW LEVEL JET BACKS
AND STARTS TO IMPINGE ON THE BOUNDARY. CURRENT THINKING IS THAT THE
BEST CHANCE FOR NOCTURNAL DEVELOPMENT FRI NIGHT WILL BE OVER SW
KS/WESTERN OK WITH THIS ACTIVITY TRACKING EAST OVERNIGHT. WILL
LINGER SLIGHT CHANCES FOR STORMS DURING THE DAY SAT AS THE BOUNDARY
LIFTS SLOWLY NORTH. HOWEVER FEEL THE BEST CHANCES FOR STORMS ON SAT
SHOULD BE DURING THE MORNING HOURS AS LEFT OVER NOCTURNAL CONVECTION
LINGERS.

SUN-WED:
THE MEDIUM RANGE MODEL CONSENSUS THROUGH THESE PERIODS IS FOR A
TROUGH OVER THE NW CONUS WITH ANOTHER UPPER SHORTWAVE ANCHORED OFF
OF THE EAST COAST. THIS PATTERN LEAVES A BROAD UPPER RIDGE
STRETCHING FROM THE GULF COAST INTO THE SOUTHERN PLAINS. THIS WILL
LEAD TO LIMITED PRECIP CHANCES THROUGH NEXT WEEK WITH ABOVE NORMAL
TEMPS REMAINING IN PLACE. THE BEST CHANCES FOR STORMS IN THIS
PATTERN WILL BE OVER THE HIGH PLAINS OF KS/EXTREME NW KS.

LAWSON

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
LOW PRESSURE IS CENTERED OVER FAR SOUTHWEST KANSAS TODAY...AND
WILL SLOWLY MOVE NORTHEASTWARD THROUGH THE TAF PERIOD. CONVECTION
WILL LIKELY AFFECT MUCH OF THE AREA SURROUNDING THE TAF
SITES...HOWEVER WE DO NOT EXPECT THE TAF SITES TO BE AFFECTED BY
THE CONVECTION. GUSTY WINDS WILL INCREASE ON THURSDAY...FROM THE
SOUTH AND SOUTHWEST.

SCHRECK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  98  73  92 /  10   0  20  20
HUTCHINSON      75  98  72  91 /  20   0  20  20
NEWTON          75  97  73  91 /  20   0  20  20
ELDORADO        75  97  74  92 /  10   0  10  20
WINFIELD-KWLD   75  98  74  92 /  10   0  10  20
RUSSELL         71  98  68  90 /  20  10  30  10
GREAT BEND      73  98  69  90 /  20  10  30  10
SALINA          75  98  72  91 /  20  10  30  20
MCPHERSON       75  98  72  91 /  20   0  20  20
COFFEYVILLE     74  95  75  93 /  10   0  10  30
CHANUTE         74  95  74  92 /  10   0  10  30
IOLA            74  95  74  92 /  10   0  10  30
PARSONS-KPPF    74  95  74  93 /  10   0  10  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 17, 10:03 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1103 PM CDT WED JUN 17 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-181430-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1103 PM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW SPRINKLES WILL CONTINUE TO OCCUR ACROSS CENTRAL KANSAS AND
PRODUCE GUSTY WINDS UP TO 40 MPH.

FLOODING WILL CONTINUE TODAY AND TONIGHT ALONG THE NEOSHO RIVER.
PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS AREAWIDE THURSDAY NIGHT
WITH A CHANCE FOR SCATTERED SEVERE STORMS OVER CENTRAL KANSAS. THERE
IS A CHANCE OF STRONG THUNDERSTORMS FOR ALL AREAS ON FRIDAY...WITH A
CHANCE OF ISOLATED TO SCATTERED SEVERE STORMS OVER SOUTHEAST KANSAS
LATE FRIDAY AFTERNOON. STRONG THUNDERSTORMS WILL AGAIN BE POSSIBLE
FRIDAY NIGHT FOR SOUTH CENTRAL AND SOUTHEAST KANSAS AND AREAWIDE ON
SATURDAY.

RIVER FLOODING WILL CONTINUE THROUGH THURSDAY NIGHT ALONG THE NEOSHO
RIVER. PLEASE SEE LATEST RIVER FLOOD WARNINGS FOR ADDITIONAL
INFORMATION.

HEAT INDICES WILL BE AROUND 100 DEGREES AREAWIDE ON THURSDAY WITH
THESE HIGH HEAT INDICES RETURNING FOR MOST OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK/ES/LAWSON/COX

In the hours before

Special weather statement, Jun 17, 7:20 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
820 PM CDT WED JUN 17 2009

KSZ050-067-082-091-180145-
HARPER-KINGMAN-RENO-RICE-
820 PM CDT WED JUN 17 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER...KINGMAN...RENO AND RICE COUNTIES...

AT 816 PM CDT...ALONG A LINE EXTENDING FROM STERLING TO 8 MILES NORTH
OF KINGMAN TO HAZELTON...AND MOVING EAST AT 25 MPH. THIS LINE IS
ASSOCIATED WITH AN OUTFLOW BOUNDARY FROM STORMS WEST OF THE AREA.

WINDS TO 50 MPH ARE EXPECTED AS THIS BOUNDARY PASSES THROUGH.

BILLINGS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Reno

When
June 17, 10:05 PM CST
Where
Reno forecast zone
Measured
65 kt (75 mph) measured gust
Property damage
$75,000
Reported by
ASOS
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Measured at the Hutchinson Airport. A 150 x 25 foot storage shed was demolished, a section of roof was ripped off a motel, and a glass and mirror warehouse was damaged. The Hutchinson News contributed to this report.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179248.